Hi everyone,

Last week we discussed nutrient deficiencies caused by various types of medications. Today, I want to talk specifically about the long term effects of pain medications.

Before we dive into the topic today, I want to share my dad’s story.

Last week, my dad came into my office complaining of severe neck and back pain.

He said that the pain was so bad that he is on pain medications and has difficulty sleeping.

He looked tired and worn out, and he also let me know that he feels depressed, it broke my heart to see him struggling.

I asked him what other medications he’s taking and he let me know that he was recently prescribed Celebrex, Lipitor, and Lortab.  Those of you who are not familiar with these meds, Lortab and Celebrex are pain medications and Lipitor is for managing cholesterol.

Knowing the side effects of Lipitor (muscle pain), I asked him to stop taking the Lipitor for a couple of days.

On Monday he came back for treatment and was all smiles.

He let me know that he didn’t have to take Celebrex and that he felt so much better after stopping Lipitor.  He’s not 100% pain free, but so much better. He was amazed and I became his hero : -)

More about my plans for my dad later.

Let me tell you about Jane.

Jane was a patient who lived a busy life and had her own law firm. The stress of running her company was giving her tension headaches.

Every morning, her day began with a dull throb at the base of her skull, causing her to reach for the most popular over-the-counter (OTC) painkiller and wash two tabs with her black coffee. Immediately she felt her pain melt away.

This routine was so effective that it became a habit for Jane, she began to do this 4- 5 times a week. Two years into this routine, she rose from the toilet to discover that her stool was black.  Later that week, she felt dizzy and nauseous.

She ended up in the ER and needed a blood transfusion due to upper GI bleeding.  She then had surgery to close a perforation in her duodenum.

In 1999, England Journal of Medicine reported NSAID induced GI problems were a silent epidemic, claiming approximately 16,500 lives each year in the US alone.

More than 80% of patients with serious GI complications due to NSAIDS experience no prior gut discomfort as a warning.

GI ulcers and bleeding are only one part of the equation.  The drug manufacturer, Merck deliberately obscured the risk, but this came to light when Vioxx was withdrawn from the market in 2004, after 120,000 people died after taking it.

Recently, the FDA upgraded its warning on these drugs, stating that they increase risks of heart failure and stroke even within the first week of use.  These risks worsen with prolonged use.

Ironically, for Jane, when she stopped taking the meds due to gut issues, her headaches vanished in 2 weeks.

NSAIDS and other pain meds can make you become dependent. This is because taking pain meds regularly (three times or more per week) can suppress the body’s own natural pain relieving system.

So for my dad, I placed him on a cholesterol lowering protocol with anti-inflammatory supplements such as fish oil, turmeric, as well as herbals.

So what else can you do for those of you who are on pain medications?

1. Eliminate all fatty and fried foods as well as foods high in sugar.

 

2. Eat a an anti-inflammatory diet: Eat lots of vegetables, good fats in the form of avocados, extra virgin olive oil, nuts and seeds, good quality protein, such as fish and chicken.

 

3. You should avoid: gluten, soy milk, and dairy products, such as cheese, milk, etc.

For those of you struggling with osteoarthritis, avoid night shade veggies (tomatoes, eggplant, bell peppers). Try this for a month to see if your symptoms improve, especially if such veggies are your staple in your diet.  If they’re not, then you may be ok.

 

4. Take good quality fish oil: These essential fatty acids help to reduce inflammation overall.

 

5. Take Glucosamine: A study shows patients with moderate to severe hip arthritis found taking 1500 mg of glucosamine sulfate with 200 mg of Omega 3 fatty acids had greater pain reduction and less morning stiffness than those taking glucosamine alone.

 

6. Quality Curcumin: Hundreds of studies link its active ingredient curcumin to anti-inflammatory activity.  You should take 1-3 g/day.

 

7. N-Acetylcysteine (NAC) is an amino acid, which has anti-inflammatory elements that have been well researched.  A daily dose is 600-1200 mg/day.

 

8. Magnesium: If you have muscle twitches, cramps, tension, migraines, and aches it’s a sign of magnesium deficiency.  The recommend dose is 400-800 mg/day.

 

9. Sleep: Sleep is critical for pain control.  Because our bodies regenerate while sleeping, it is imperative that you do whatever necessary to get quality sleep.  Avoid eating too close to bedtime (3 hours before bed is optimal). Avoid alcohol, and any coffee or caffeinated beverages close to bedtime.  Melatonin (controlled release) helps.

Click here to order.

So while medications are sometimes necessary, as in the case of my dad, he was placed on cholesterol lowering medications, which caused muscle pain.

For that, he was then placed on NSAIDS. The long term effects of NSAIDs as we now know, can be detrimental.

Taking medications can have a compound effect. Taking medications for one symptom will lead to different symptoms, in which you will need more medications for. It is important to think of this domino effect before mindlessly taking a pill.

Understanding these consequences will enable you to make informed decisions when it comes to your health. If you or anyone you know needs help with this, I would love to hear from you, so please leave comments below.

Thanks for watching and see you next time.

References:

 

1.  Z rheumatol,2001;60:288

 

2.  Eur J Intern Med,2015;26:285-91

 

3.  AmJMed,2010;123:231-7;AmJ Epidemiol,2012;176:544-54

 

4.  CMAJ, 2011;183:1713-20

 

5.  Osteoarthritis Cartilage,2016;24:597-604

 

6.  Adv Ther, 2009;26:858-71

 

7.  PhytotherRes,2012;26:1719-25

 

8.  MolPain,2015;11:14

 

9.  Phytomedicine,2001;8:362-9

 

10.  Cancer Lett,2009;282:167-76

 

11. J CardiothoracVascAnesth,2007;21:827-31